POEMs and Tips
From Other Journals
Probiotics Use Decreases Antibiotic-Associated Diarrhea
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2003 Apr 15;67(8):1782.
Clinical Question: Can probiotics decrease the likelihood of antibiotic-associated diarrhea?
Setting: Outpatient (any)
Study Design: Meta-analysis (randomized controlled trials)
Synopsis: Probiotics are living microorganisms used to colonize the intestine to prevent or alleviate disease. The most common probiotics are Lactobacillus spp. and Saccharomyces spp. The researchers who conducted this meta-analysis did a comprehensive search of the published and unpublished literature on probiotics.
Out of 41 studies, only seven were randomized, placebo-controlled, and provided at least two weeks of data (n = 881). The researchers assessed the quality of the studies but did not provide information about blinding, concealed allocation, or method of analysis. Two of the studies involved infants and children. Four studies evaluated Lactobacillus spp., and three studies evaluated Saccharomyces boulardi. A variety of antibiotics was used in the studies, and primary outcome was the occurrence of diarrhea during the course of treatment. Two additional studies have been published since the completion of this meta-analysis, and an extended meta-analysis with more useful data is available online at www.jr2.ox.ac.uk/bandolier/band104/b104-2.html.
The relative risk of diarrhea during antibiotic therapy was decreased by 40 percent with the use of probiotics (relative risk: 0.6; 95 percent confidence interval [CI]: 0.4 to 0.7). In other words, for every 10 patients given a pro-biotic/antibiotic combination (which sounds counterintuitive), one patient will be prevented from experiencing diarrhea (number needed to treat [NNT]: 10; 95 percent CI: 7.1 to 17). In the United States, where these products are not regulated, the usual caveats apply—we cannot be sure that products actually contain these ingredients or in what quantities.
Bottom Line: Probiotics that contain species of Lactobacillus or Saccharomyces decrease the likelihood of diarrhea from antibiotics in children or adults (absolute risk reduction: 13 to 23 percent; NNT: 10). Tell patients to look for these products in the “diarrhea section” of the pharmacy. A typical dosage is 5 to 10 billion viable organisms administered three to four times a day. The probiotics should be separated from the antibiotics by a couple of hours. (Level of Evidence: 1a)
Cremonini F, et al. Meta-analysis: the effect of probiotic administration on antibiotic-associated diarrhoea. Aliment Pharmacol Ther. August 2002;16:1461–7.
Used with permission from Shaughnessy A. Probiotics decrease antibiotic-associated diarrhea. Retrieved February 14, 2003, from: http://www.InfoPOEMs.com.
Want to use this article elsewhere? Get Permissions